Thunderstorm Wind, Sangamon
- When
- March 15, 4:16 PM CST to 4:21 PM CST
- Where
- Sangamon County, 2.07 mi S of Chatham
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.640, -89.700
Powerlines were blown down.
A strong low pressure system (987 mb) moved across Illinois during the afternoon of Sunday, March 15, 2026. The environment was characterized by high shear and weak instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A strong low pressure system (987 mb) moved across Illinois during the afternoon of Sunday, March 15, 2026. The environment was characterized by high shear and weak instability. A line of storms swept across the state, producing scattered wind damage and eight tornadoes within the NWS Central Illinois coverage area. The tornadoes occurred southeast of the I-72 corridor and all were rated EF-0 or EF-1. No injuries occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 15, 11:42 AM CST, 4 hours 34 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lincoln IL 1242 PM CDT Sun Mar 15 2026 .KEY MESSAGES... - A line of severe thunderstorms capable of damaging winds (60-75+ mph gusts), embedded tornadoes, and small hail will move through Central and Southeastern IL from 3pm-9pm this evening. - A transition from rain to snow late this evening behind a strong cold front, accompanied by wind gusts as high as 45-55 mph at times and rapidly falling temperatures. A Blizzard Warning is posted for Knox and Stark Counties and a Winter Weather Advisory for Schuyler to Marshall County from 10 pm tonight until 1 pm Monday. - Subfreezing high temperatures on Monday and Tuesday, with minimum wind chills of zero to 5 below over the IL river valley Monday morning and -10 to near 0 Tuesday morning. && .DISCUSSION... Issued at 1242 PM CDT Sun Mar 15 2026 The very strong low pressure system is making its way across the U.S. today. We will see every type of weather in the next 24 hours. Here is a quick overview before digging into each aspect of the forecast for the next 24-30 hours. Ahead of the system, very strong gradient winds, with gusts upwards of 55 mph, are expected. Then, behind the system, wind gusts of 35-45 mph are expected through Monday. A strong cold front will bring a line of thunderstorms through central and southeastern IL this afternoon into evening with the potential for 75+ mph wind gusts, embedded tornadoes, and small hail. Behind the front, rain will change over to snow. A blizzard is expected north of the Illinois River Valley overnight into late tomorrow morning. Then brutal wind chills will move in for Monday morning and Tuesday morning. Highs today will be quite warm in the upper 60s to near 70. Behind the cold front, the temperatures will plummet. Lows tonight are in the teens to low 20s but the wind chills will be -5 to 10 degrees across the forecast area by the morning hours. Tuesday morning will be the coldest morning with wind chills widely near or below zero (- 10 to 0 degrees). However, the good news is that this doesn't stick around as we rebound into the upper 60s to low 70s by late week. Yippee!! First up is the very strong gradient winds. We have a Wind Advisory out for the entire forecast area and it is in effect through 12z tomorrow morning. South winds 25 to 35 mph with gusts up to 45 to 55 mph expected today. The winds will shift out of the west to northwest tonight behind the cold front. Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. The concern with power outages today, whether it is from the gradient winds or the line of storms later today, is the very cold wind chills in the morning and Tuesday morning. Having a back up way to stay warm is very important to think about today with this system. Next is the line of thunderstorms this afternoon. SPC has central IL outlooked for a slight risk (level 2 of 5) for severe weather east of a Quincy to Kewanee line and an enhanced risk (level 3 of 5) for areas southeast of a Danville to Vandalia line. There was some strong to severe storms already this morning with hail and some stronger wind gusts, but that was only the appetizer. There is a line of thunderstorms (QLCS) expected to move through between 3pm and 9pm. These have the potential for embedded thunderstorms, damaging winds with gusts of 75+ mph, and some small hail. This QLCS will travel east across central and southeastern IL at 50 mph. Behind the line of storms, our focus shifts to the wintry side of the system. Rain will begin to transition to snow as temperatures plummet on the cold side of the system. Snow amounts to the west of I-55 will see 1-5 inches, with the highest amounts north of the Illinois River. Snow amounts east of I-55 are up to an inch (closest to I-55) to just a dusting as you approach I-70. South of I-70 may be able to avoid getting in the snow game, with only a trace to a tenth being forecast as of now. It will be difficult to measure as the wind will be blowing the snow as it falls. Even if a decent amount of snow falls to the ground, some bare spots on the ground are possible as the snow gets moved by the wind. With the very strong winds, gusting to 35-45 mph as the deformation zone passes over, blizzard conditions are expected, especially west of the Illinois River Valley this evening into late tomorrow morning. Travel will be difficult and the morning commute will be affected. Beyond Tuesday morning, a quick clipper system will move through Tuesday night into Wednesday morning, bringing another quick dose of snow to the northern part of the forecast area. Then the forecast gets dry through next weekend. Copple && .AVIATION... (For the 12z TAFs through 12z Monday Morning) Issued at 645 AM CDT Sun Mar 15 2026 All sites will start as VFR with mid level cigs around 12-15kft. HiRes models show a narrow line of sub severe showers and scattered storms moving across all sites in the morning. Cigs could drop to MVFR around 2.5kft with these storms and have a 2hr PROB30 group at PIA and BMI. Only VCSH for SPI, DEC, and CMI with no MVFR cigs for now. All sites will have MVFR cigs for late morning and afternoon, but when main line of storms develops and moves through each site, have a 3hr TEMPO group at each site with very high winds, vis around 1sm and cigs below 1kft. After storms, rain/snow mix is possible at all sites, but have no reduction in vis and lower MVFR cigs. Later in the evening, light snow will occur at PIA, and with high winds, will have BLSN as well. SPI, DEC, CMI, and BMI will just see BLSN, but have included a prob30 group for light snow. Winds will continue to increase in speed out of the southeast, then become southerly for most of the day, then westerly after the front/storms moves through. Gusts will be very high just ahead of the afternoon storms and behind in the evening. Auten && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 10 AM CDT Monday for ILZ027>031-036>038- 040>057-061>063-066>068-071>073. Blizzard Warning from 10 PM this evening to 1 PM CDT Monday for ILZ027-028. Winter Weather Advisory from 10 PM this evening to 1 PM CDT Monday for ILZ029-030-036-040. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 135 PM CDT Sun Mar 15 2026 ILZ027>030-036-040-161845- Knox-Stark-Peoria-Marshall-Fulton-Schuyler- 135 PM CDT Sun Mar 15 2026 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. A narrow line of strong to potentially severe thunderstorms is expected to develop and move quickly eastward ahead of a cold front from 2-4pm. Damaging wind gusts in excess of 60 mph will be the primary risk. While the risk is lower, localized hail up to 1 inch in diameter could also occur. Strong southerly winds will gust 40 to 50 mph ahead of the cold front later this morning and into Monday morning. Higher gusts over 50 mph are possible tonight into early Monday morning. Rain will turn to snow this evening and will continue off and on through Monday morning. Between 2 and 4 inches of snow are expected with blowing and drifting snow overnight into midday Monday. A blizzard warning and a winter weather advisory is in effect from 10 pm tonight until 1 pm Monday as visibilities could be restricted to a quarter mile or less with the snow and strong winds causing white out conditions at times. Wind chills are forecast to lower to between zero and 5 below late tonight into Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Blowing and drifting snow along with reduced visibilities to a quarter mile or less will cause near white out conditions into midday Monday, and severely impact travel for the Monday morning commute. Bitter cold wind chills of 5 to 10 below are expected during Monday night into mid Tuesday morning. Some light snow accumulations up to around 1 inch are likely Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 1 to 4 pm today. Expected storm motion is toward the east around 50 mph. ILZ031-037-038-041>045-047>054-161845- Woodford-Tazewell-McLean-Mason-Logan-De Witt-Piatt-Champaign-Cass- Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie- 135 PM CDT Sun Mar 15 2026 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. There is a slight risk (level 2 of 5) for severe storms today. A narrow line of severe thunderstorms is expected to develop and quickly move eastward ahead of a cold front from 3pm to 6pm. Damaging wind gusts (wind gusts of 75+ mph possible) will be the primary risk. However, a couple strong tornadoes cannot be ruled out. Strong southerly winds will gust 40 to 50 mph ahead of the cold front from late this morning and afternoon, then switch west to northwest during tonight with gusts over 40 mph overnight into Monday morning. Rain will change to snow during overnight with patchy blowing snow possible late tonight especially north of I-70. Wind chills will drop to near zero overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Snow showers will likely continue Monday, with up to 1 inch of snow with local amounts up to 2 inches north of I-70 is forecast with patchy blowing snow into early to mid afternoon on Monday. This could create travel hazards for the Monday morning commute, mainly north of I-70. Wind chills are forecast to fall to around zero overnight Monday night into mid Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed from 2 to 6 pm today. Expected storm motion is toward the east around 50 mph. ILZ046-055>057-061>063-066>068-071>073-161845- Vermilion-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham- Jasper-Crawford-Clay-Richland-Lawrence- 135 PM CDT Sun Mar 15 2026 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...This afternoon and tonight. There is a enhanced risk (level 3 of 5) for severe storms today. A narrow line of severe thunderstorms is expected to develop and quickly move eastward ahead of a cold front late this afternoon into early this evening. Damaging wind gusts (wind gusts of 75+ mph possible) will be the primary risk. However, a couple strong tornadoes cannot be ruled out. Strong southerly winds will gust 40 to 50 mph ahead of the cold front from late this morning and afternoon, then switch west to northwest during tonight with gusts over 40 mph overnight into Monday morning. Rain will change to snow during overnight with patchy blowing snow possible late tonight especially north of I-70. Wind chills will drop down into the single digits tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Snow showers will likely continue Monday, with up to 1 inch of snow with local amounts up to 2 inches north of I-70 is forecast with patchy blowing snow into early to mid afternoon on Monday. This could create travel hazards for the Monday morning commute, mainly north of I-70. Wind chills are forecast to fall to around zero overnight Monday night into mid Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed from 5 to 9 pm today. Expected storm motion is toward the east around 50 mph. Copple
Preliminary Local Storm Report
National Weather Service Lincoln IL
236 PM CDT Sun Mar 15 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM Non-Tstm Wnd Gst 1 WSW Decatur Airport 39.83N 88.87W
03/15/2026 M48 MPH Macon IL ASOS
ASOS station KDEC Decatur Arpt.
&&
JRBPreliminary Local Storm Report
National Weather Service Lincoln IL
243 PM CDT Sun Mar 15 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM Non-Tstm Wnd Gst Edgar County Airport 39.70N 87.67W
03/15/2026 M51 MPH Edgar IL AWOS
AWOS station KPRG Edgar Co. Arpt. Sustained
at 45 mph.
&&
JRBPreliminary Local Storm Report
National Weather Service Lincoln IL
250 PM CDT Sun Mar 15 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM Non-Tstm Wnd Dmg 1 SE Mattoon 39.47N 88.36W
03/15/2026 Coles IL Public
Unhealthy hardwood tree uprooted. Relayed
via broadcast media. Timing estimated by
peak wind at nearby ASOS.
&&
JRBPreliminary Local Storm Report
National Weather Service Lincoln IL
422 PM CDT Sun Mar 15 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM Non-Tstm Wnd Gst 1 WSW Decatur Airport 39.83N 88.87W
03/15/2026 M52 MPH Macon IL ASOS
ASOS station KDEC Decatur Arpt.
&&
JRBPreliminary Local Storm Report
National Weather Service Lincoln IL
423 PM CDT Sun Mar 15 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM Non-Tstm Wnd Gst Central Illinois Airpor 40.48N 88.91W
03/15/2026 M51 MPH McLean IL AWOS
AWOS station KBMI Bloomington Arpt.
&&
JRBPreliminary Local Storm Report
National Weather Service Lincoln IL
439 PM CDT Sun Mar 15 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM Non-Tstm Wnd Gst Willard Airport 40.03N 88.28W
03/15/2026 M55 MPH Champaign IL ASOS
ASOS station KCMI Willard Arpt.
&&
JRBThe Lincoln radar (KILX), 65 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
11 thunderstorm wind, 8 tornado, 1 hail. Local standard time, as filed.
Powerlines were blown down.
A large tree was blown down.
This tornado began on the east side of Nokomis in Montgomery County, producing widespread tree damage. The tornado continued northeast, crossing into Christian County north-northwest of the town of Ohlman. The tornado continued northeast, impacting Rosamond and producing roof and tree damage. It then curved east into Pana where it uprooted and snapped several large trees before dissipating. The tornado produced EF-1 damage in both counties, and it lasted a total of 14 minutes, spanning 13.6 miles.
Several large trees limbs were downed.
This tornado began just southwest of Assumption and moved along west Illinois Street where it uprooted or snapped numerous trees and downed power lines. The tornado continued through Assumption, producing more tree damage and removing roofing material from a downtown building. The tornado damage a few more trees northeast of town before dissipating prior to reaching Highway 51. The tornado was rated EF-1, and was in progress for just two minutes.
A large tree limb, about eight inches in diameter, was blown down in Shelbyville.
Some metal panels were removed from the roof of a farm outbuilding. Large tree limbs were also blown down at this location.
This tornado began about two miles west of Bethany where it uprooted an old tree. The tornado then curved to the northeast, producing tree damage and destroying an outbuilding along County Road 225 E before dissipating near Highway 121. The tornado had a maximum intensity of EF-0 and was in progress for just three minutes.
This tornado began two miles west of Lovington along County Road 700 E and progressed to the northeast. Along its path, the tornado snapped large tree branches and uprooted one tree. It also produced roof damage to a home and outbuilding. Near the end of its path, the tornado snapped a power pole along County Road 2500 N, and it eventually dissipated near Lanton or about three miles north of Lovington. It was rated EF-1 and was in progress for six minutes.
A trained spotter estimated winds of 50 to 60 mph and shared a video of the conditions at their location.
A six-foot tall wooden fence had several fence lengths blown down by thunderstorm wind gusts.
The tornado began about two miles southeast of Arthur near N County Road 100 E, producing damage to trees and outbuildings and strewing the debris across fields to the northeast. The tornado turned east, producing additional tree and outbuilding damage along E County Road 300 N. The tornado then turned sharply north, producing similar tree and outbuilding damage before dissipating prior to reaching Highway 133. The tornado was rated EF-0, and was in progress for three minutes.
Small patches of shingles were blown off of a school building.
This tornado began about 4.5 miles southwest of Tuscola along County Road 750 N. It continued east near that road, snapping numerous large pine trees and damage an outbuilding before dissipating shortly after crossing N County Road 800 E. The tornado was rated EF-1 and was in progress for three minutes.
This tornado began about two miles southwest of Tuscola where it snapped several large trees along N County Road 800 E. The tornado tracked northeast through Tuscola, producing more tree and fence damage, then continued towards Villa Grove, producing additional tree damage in rural parts of Douglas County. The tornado snapped multiple power poles on the north side of Villa Grove, along with additional tree damage, before dissipating north of Villa Grove prior to reaching the Champaign-Douglas county line. The tornado was rated EF-1, had a path length of over 11 miles, and was in progress for 10 minutes.
A tree was blown down onto a home.
A trained spotter estimated wind gusts of 50 to 60 mph.
The tornado began just west of Olney and was sighted at the intersection of west Main Street and west Elms Street. The tornado proceeded through town, causing areas of tree and fencing damage. The tornado dissipated on the east side of town. It was rated EF-0, with a path length of just over two miles and a duration of two minutes.
A 58 mph wind gust was measured at the Robinson Airport (KRSV).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2026Every state in 2026This day in weather historyThe tornado archive for Illinois, 2026Warnings in Illinois, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323772, 1323773, 1323774, 1323786, 1323793, 1323795, 1323797, 1323809, 1323802, 1323806, 1323799, 1323815, 1323811, 1323816, 1323812, 1323814, 1323820, 1323821, 1323823, 1323824.